System Akvile Guide to Post-Pill Acne
If your acne has flared up after quitting the contraceptive pill, here’s everything you need to know.
Fact checked by Grzegorz Stanislawski, MD
Choosing to quit the contraceptive pill is a big decision. Many of us have a love-hate relationship with our pill. Some of us quit because we want to feel better mentally, some of us want to see how our body feels without artificial hormones and some of us want to get pregnant.
But, there’s one thing that many people don’t expect as a consequence of quitting the pill and that’s acne! If you’ve recently quit the pill and your skin looks and feels worse than ever you’re far from alone.
Join us as we take a look at post-pill acne, why we get it and what you can do about it.
Before we start, have you checked out our holistic skin health app? It’s the perfect support system for dealing with acne-prone skin, go and take a look.
Did you know that acne after stopping the pill is one of the most common reasons why women choose to go back on the birth control pill?! Post-pill acne is a real issue for many women and developing problem skin after years of suppressing your hormones can be really hard. Acne is still so much associated with teenagers and puberty meaning that those who develop acne after quitting the pill often find that their friends and families just don’t know how to help or how to talk about it. With that in mind… we’re here to help.
The biggest myths about post-pill acne
One of the biggest myths about post-pill acne is that it is caused by quitting the pill. This isn’t the case! The first thing you need to know about the pill is that although it is often prescribed to help us manage our acne, it suppresses our hormones and doesn’t actually address the root cause of the problem.
"This means that when you quit the pill after some time, you can develop acne because your hormones are no longer suppressed and they start to wreak havoc on your skin. It’s your hormones that cause acne, not quitting the pill."
- Dr. med. Grzegorz Stanislawski
But, it’s important to note that you might also develop acne later on in life even if you didn’t have it in your teenage years. And this brings us to the second myth about post-pill acne - you don’t have to have had acne before to get acne after quitting the pill.
One study from 2018 found that late onset acne prone skin occurs in approximately 20% of women with adult acne prone skin and this first appears long after puberty, most often older than 25 years.
Start tracking your acne prone skin today with our all-in-one skin health app.
With our holistic skin health app, System Akvile gives you everything you need to effectively manage your acne prone skin. All you have to do is follow your personalized 6-week skin health program designed by our experts.
So, let’s have a quick look at the pill and its link to post-pill acne.
There are actually two types of oral contraceptive pill: the progestogen-only pill, which contains the hormone progestogen but doesn't contain oestrogen, and the combined pill, which contains both.
Both pills prevent ovulation. The progestogen-only pill does this by supplying the body with post-ovulation levels of synthetic progestogen and the combined pill supplies the body with post-ovulation levels of synthetic estrogen and progesterone.
The link between the pill and acne
If you had acne when you were younger then it’s likely that you were prescribed the combined oral contraceptive pill as this can be effective for managing acne especially around the time of your period. The progestogen-only pill or contraceptive implant, on the other hand, can sometimes make skin worse, so quitting the pill could actually make your skin better if you’ve used either of these.
The reason that the combined pill is prescribed to manage acne is because taking both estrogen and progesterone lowers the amount of androgens in your body. Androgens are a group of hormones which contain testosterone and these hormones cause the skin to produce more sebum. A woman's ovaries and adrenal glands normally produce a low level of androgens but if you naturally have higher levels of androgens, then the pill suppresses these.
"When you have lower levels of androgens in your body that means that you produce less sebum, which means that you get less breakouts."
- Dr. med. Grzegorz Stanislawski
What is post-pill acne?
So, as we’ve already established, quitting the pill doesn’t cause acne, it just removes the treatment that was controlling the problem. When you stop taking the pill your ovaries try to return hormone levels back to normal, which can lead to an androgen rebound.
An androgen rebound means that the oil glands in your skin start producing more oil or sebum which triggers acne. This sebum is often heavier than when you were on the pill and gets stuck in the pores more easily causing blackheads to grow and bacteria to grow. This in turn leads to more severe forms of pimples such as cysts and pustules.
There are other reasons why your skin flares up after quitting the pill. Firstly, it’s well documented that the pill depletes many of the nutrients that your skin needs to stay healthy.
When you quit the pill your zinc levels can drop which also contributes to acne and breakouts. Zinc helps to regulate testosterone, kills acne causing bacteria on the skin, and reduces keratin production, which means your pores don’t get so blocked.
Secondly, you might also experience more breakouts because taking the pill consistently messes up your gut flora which can cause inflammation in your skin. So, you’ll need to take care of yourself inside and out to manage your post-pill acne.
To help you do this, we’ve created a helpful list of foods together with our nutrition experts and you can find this in our app.
How long does post-pill acne last?
Well, just like other cases of acne, it really varies from person to person. But, post pill acne typically peaks around 3-6 months after ditching the birth control pill and it can take months to treat. It won’t go away on its own, so treating your post-pill acne will require sticking to a consistent skincare routine and skin-friendly lifestyle habits for a number of months. Our app will help you to keep track of your progress with tools like your face scan and personalized stats.
What can I do to manage my post-pill acne?
Well, the first thing you can do is to accept that it’s not your fault and whilst it might make you feel like hiding away, you are more than your skin. This too shall pass.
In the meantime, you will need a consistent skincare routine and a skin-friendly lifestyle to manage your post-pill acne and that’s where we come in.
We are in this together!
Post-pill acne can be difficult to manage and it can really knock your confidence at times. If you feel lost and don’t know where to start managing it, our app is the perfect match.
Whatever you do, make sure that you choose the right path for you. It’s your body and you should decide what’s best for you. And, if you’re struggling with post-pill acne, just remember, you’re not alone!
System Akvile Skin Health Program
There's more to life than skincare, but tell that to anyone dealing with difficult acne prone skin!
We believe that everything has an impact on your skin's health. So, our app offers:
A 6-week skin health program designed by experts
A face scan to monitor your progress
Skincare and lifestyle tracking
We believe in demystifying skincare
There is no one-size fits all solution for acne prone skin: even though pimples form the same way every time, the factors that lead to breakouts are different for everyone.
We’re all about finding what works for you and helping you to exclude one possible trigger factor at a time. Download our app and start your journey with us, today.
Let's be friends!
Subscribe to our emails to get your hands on exclusive content, guides, and skincare wisdom!